Florida, 2025

Damaging Wind in Florida, May 21, 2025

May 21, 2025 · NWS JAX · 1 event in 1 county or zone

A front edged southward across southeast Georgia in the afternoon while moist and unstable SW flow off of the Gulf fueled diurnally enhanced storms over NE FL. As the front slid across SE GA into the afternoon, passing waves of upper-level energy from the WSW promoted storm strength.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A front edged southward across southeast Georgia in the afternoon while moist and unstable SW flow off of the Gulf fueled diurnally enhanced storms over NE FL. As the front slid across SE GA into the afternoon, passing waves of upper-level energy from the WSW promoted storm strength.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 21, 12:58 PM EST, 22 minutes earlier.

Area forecast discussion, May 21, 12:58 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
158 PM EDT Wed May 21 2025

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, FIRE WEATHER...

.NEAR TERM...
(Rest of this afternoon and tonight)
Issued at 156 PM EDT Wed May 21 2025

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

This afternoon: Pre-frontal showers and scattered strong to
isolated severe t'storm activity, currently along the FL/GA border
will press into the I-10 corridor of North FL through the rest of
the afternoon hours with hail potential, along with gusty winds
of 40-60 mph and pockets of heavy rainfall.

Tonight: A few isolated strong to severe storms will remain
possible along and just south of the I-10 corridor of NE FL
through the evening hours before fading around midnight while
reaching the Gainesville to St. Augustine area. North of the
frontal boundary across SE GA, expecting partial clearing skies
and low temps into the lower 60s inland and upper 60s coastal SE
GA. Further south across NE FL where the frontal boundary will
stall briefly overnight, expect low temps in the upper 60s inland
and lower to middle 70s along the Atlantic Coast, while a few
isolated showers cannot be ruled out under partly to mostly cloudy
skies. Some patchy fog will be possible across inland NE FL and in
locations that receive some pockets of heavy rainfall this
evening.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 156 PM EDT Wed May 21 2025

The cold front will continue its trek southward into central FL
Thursday morning. A few showers and storms will progress across
north-central FL Thursday morning into afternoon due to its
proximity to the frontal boundary. Otherwise, west-northwest flow
will usher in drier, cooler air into the region for the end of the
work week. Dewpoints quickly drop into the upper 40s/low 50s
keeping heat index values around or just under actual air
temperatures. Cloudy skies and cooler airmass will limit Thursday
highs to the mid 80s to low 90s. Clearing skies Thursday night
will set the stage for radiational cooling with overnight lows
dropping below seasonable in the low 60s inland to upper 60s along
the coast. High pressure builds into the SE US on Friday
continuing dry conditions. Full sunshine will allow highs to soar
to the upper 80s and lower 90s, with mid 90s possible across north
central FL. Radiational cooling on Friday night will result in
lows falling to the low-mid 60s inland, while a persistent
northwesterly breeze keeps coastal lows generally in the upper
60s.

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 156 PM EDT Wed May 21 2025

A sunny and dry day expected on Saturday with high pressure
ridging over the SE US. High pressure shifts off the coast of the
southeastern seaboard shifting low level flow to south-
southwesterly Sunday into early next week. This will allow moist
warm air to return to the region. There may be just enough
moisture in place on Sunday to develop isolated convection along
the inland moving sea breezes over north central FL during the
late afternoon hours. Convective activity increases Monday into
Tuesday with the continued increase in moisture. Highs will
generally be in the upper 80s to mid 90s with overnight lows in
the mid 60s to low 70s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM EDT Wed May 21 2025

Line of convection/strong storms will impact the NE FL TAF sites
with gusty winds to at least 30 knots and MVFR conds through
sunset, while this line should remain just south of the SSI
through the afternoon hours. A few storms will remain possible at
GNV until midnight, otherwise skies becoming VFR with low fog
chances at VQQ towards morning. Light NW flow and VFR conds at all
TAF sites in the 12-18Z time frame.

&&

.MARINE...
Issued at 156 PM EDT Wed May 21 2025

A cold front will move southeast across the area Tonight. Showers
and strong thunderstorms will accompany this boundary. Weak high
pressure will build to the northwest overnight into Thursday. A
weak front will pass through Friday into Friday night. High
pressure will build to the northwest Saturday, then to the
northeast Sunday. High pressure will build east of the waters
early next week with southerly flow developing. Small craft
advisory conditions are not expected through the holiday weekend.

Rip Currents: Low Risk Today in the offshore flow will become
marginally Moderate Risk on Thursday, Friday and into the holiday
weekend as weak onshore develops with daily sea breezes during the
afternoon with surf/breakers generally at 1-2 ft.

&&

.FIRE WEATHER...
Issued at 156 PM EDT Wed May 21 2025

Breezy surface and transport westerly winds ahead of an approaching
front has led to high dispersions today. Scattered showers and storms
have begun to enter inland southeast Georgia this afternoon. As they
spread southeastward, some may be strong to severe and capable of
producing strong wind gusts, hail, and frequent lightning strikes,
mainly for locations along and north of the I-10 corridor. A dry
airmass filters in behind the front on Thursday causing relative
humidity values to drop to critical levels. Surface wind speeds
should remain below Red Flag Criteria on Thursday afternoon at inland
locations. Breezy transport winds for locations north of Waycross
will create high daytime dispersions on Thursday. Sunny and dry
Friday will result in very high mixing heights and high dispersions
area-wide.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  62  89  63  88 /   0   0   0   0
SSI  70  87  69  88 /  10   0   0   0
JAX  67  91  64  93 /  20  10   0   0
SGJ  71  87  67  91 /  20  10   0  10
GNV  69  89  63  93 /  30  20   0   0
OCF  71  89  63  92 /  20  30   0  10

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, May 21, 9:53 AM EST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1053 AM EDT Wed May 21 2025

FLZ140-240-211900-
Eastern Marion-Central Marion-
Including the cities of Lynne, Moss Bluff, Anthony, Burbank,
Ocala, and Weirsdale
1053 AM EDT Wed May 21 2025

...SMOKE IMPACTING PARTS OF THE EASTERN MARION COUNTY...

A wildfire has been reported near the intersection of State Road
19 and County Road 314 in the Ocala National Forest. Low
visibilities may be encountered along these roadways and drivers
should use extreme caution if traveling near these locations this
afternoon.
Special weather statement, May 21, 11:05 AM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1205 PM EDT Wed May 21 2025

GAZ149-163-211700-
Atkinson GA-Clinch GA-
1205 PM EDT Wed May 21 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN ATKINSON AND
NORTHWESTERN CLINCH COUNTIES THROUGH 100 PM EDT...

At 1205 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Nashville, moving east at 30 mph.

HAZARD...Wind gusts around 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Homerville, Argyle, Du Pont, and Cogdell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3127 8303 3129 8304 3119 8268 3112 8264
      3089 8271 3101 8297 3118 8297 3119 8305
      3123 8305
TIME...MOT...LOC 1605Z 285DEG 24KT 3118 8309

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AC
Special weather statement, May 21, 12:01 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
101 PM EDT Wed May 21 2025

FLZ023-322-GAZ162-163-250-350-364-211800-
Baker FL-Northern Columbia FL-Clinch GA-Western Charlton GA-
Echols GA-Northern Ware GA-Southern Ware GA-
101 PM EDT Wed May 21 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BAKER...NORTHEASTERN
COLUMBIA...CENTRAL ECHOLS...SOUTHWESTERN WARE...CLINCH AND WEST
CENTRAL CHARLTON COUNTIES THROUGH 200 PM EDT...

At 101 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Homerville to 7 miles northwest of Mayday.
Movement was southeast at 35 mph.

HAZARD...Wind gusts around 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Homerville, Fargo, Argyle, Du Pont, Mayday, Needmore, and Manor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3085 8301 3086 8301 3087 8297 3102 8297
      3111 8256 3101 8242 3056 8233 3060 8276
      3085 8306
TIME...MOT...LOC 1701Z 312DEG 32KT 3095 8275 3093 8306

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

AC
Local storm report, May 21, 12:16 PM EST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
116 PM EDT Wed May 21 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     Funnel Cloud     Du Pont                 30.99N 82.87W
05/21/2025                   Clinch             GA   Public

            Funnel cloud spotted in Du Pont Georgia by
            Williams Street.

&&

LEV
Special weather statement, May 21, 12:46 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
146 PM EDT Wed May 21 2025

FLZ023-024-GAZ350-364-211830-
Baker FL-Inland Nassau FL-Western Charlton GA-Southern Ware GA-
146 PM EDT Wed May 21 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NASSAU...NORTH
CENTRAL BAKER...SOUTHEASTERN WARE AND SOUTHERN CHARLTON COUNTIES
THROUGH 230 PM EDT...

At 145 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Stephen Foster State Park, moving southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hilliard and St. George.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3038 8201 3053 8233 3060 8242 3061 8242
      3062 8243 3065 8243 3086 8230 3070 8179
TIME...MOT...LOC 1745Z 300DEG 25KT 3070 8229

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

AC
Special weather statement, May 21, 12:55 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
155 PM EDT Wed May 21 2025

GAZ162-163-350-364-211900-
Clinch GA-Western Charlton GA-Echols GA-Southern Ware GA-
155 PM EDT Wed May 21 2025

...STRONG THUNDERSTORMS WILL IMPACT ECHOLS...SOUTH CENTRAL WARE...
SOUTHERN CLINCH AND WEST CENTRAL CHARLTON COUNTIES THROUGH 300 PM
EDT...

At 155 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Mayday, or near Statenville, moving east at 30
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fargo, Statenville, Mayday, and Needmore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3084 8305 3085 8303 3085 8301 3086 8301
      3090 8292 3091 8240 3075 8237 3065 8243
      3060 8242 3058 8240 3063 8314
TIME...MOT...LOC 1755Z 273DEG 26KT 3080 8301

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

AC

The radar

The Jacksonville radar (KJAX), 29 km away, was scanning. The volume nearest the first event began at 18:22 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nassau

When
May 21, 1:20 PM EST
Where
Nassau County, 0.69 mi S of Hilliard
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.670, -81.920

A tree was blown down onto power lines. The time of damage was based on radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2025Every state in 2025This day in weather historyWarnings in Florida, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256711.